Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
199 Doctors are Online

Had sex, no ejaculation but took plan B. Having irregular bleeding. Is it due to side effect?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 9387 Questions
Question
I took plan b last week on Wednesday towards the end of my period. My boyfriend and I had sex, his condom kept slipping, but he never ejaculated. I just took plan b to be extra safe. Now, starting Sunday, I've had a light-to-medium period. It's fresh blood. Is this typical of plan b side effects? Irregular bleeding, even after my period already kind of ended?
Posted Fri, 28 Jun 2013 in General Health
 
 
Answered by Dr. Shoaib Khan 27 minutes later
Hello ma'am and welcome to XXXXXXX

Thank you for writing to us.

First of all, I hope you have taken 'Plan b' within 72 hours of your sexual contact. It is almost ineffective if taken after 72 hours. Its efficacy is maximum if taken within 24 hours of unprotected sexual intercourse (i.e. 95 %).

Yes, one of the side-effects of the pill are changes in the menstrual cycle, which can result in an irregular bleed (even after your period has just ended).

I hope I have succeeded in providing the information you were looking for. Please feel free to write back to me for any further clarifications, I would gladly help you.

Best wishes.
Above answer was peer-reviewed by
 
Follow-up: Had sex, no ejaculation but took plan B. Having irregular bleeding. Is it due to side effect? 29 minutes later
Yes- I actually took the pill a few hours after we had sex. When will my cycle be regular again?

Also - can I start birth control soon after?
 
 
Answered by Dr. Shoaib Khan 17 minutes later
Hello once again,

If you have taken the pill within 24 hours, its efficacy would be maximum.

In this circumstances, usually your next cycle would return to normal; but it can however cause your next period to be a little lighter or heavier than usual. However, if you intend on reusing plan B, there are chances for the menstrual irregularities to recur.

You can start with birth control soon after your next period.

I hope you found my response helpful and informative. Do write back to me for any further clarifications, or you could rate my answers after closing this discussion and contact me in the future at: WWW.WWWW.WW
Best wishes
Above answer was peer-reviewed by
 
Follow-up: Had sex, no ejaculation but took plan B. Having irregular bleeding. Is it due to side effect? 3 days later
Follow up question - does plan b in any way cause an increased appetite?

I've recently had a slight increase in appetite. It doesn't seem like I'm really full any time.

Then again - I have been going through some adjustments at my new job - making me a bit stressed. In addition, I have been stressed out over this whole plan b thing, and while I have felt more hungry, when I do eat, I actually don't tend to eat a lot.

But is there any way that Plan B itself can cause increased appetite? I haven't gained weight or anything. I just feel hungry a lot.
 
 
Answered by Dr. Shoaib Khan 6 minutes later
Hello and welcome once again.

Although there is no documentation linking an increased appetite with the use of plan B, many patients do report this.

In my opinion, as plan B is used to skip ovulation, it causes a slight change in the normal process of menstruation. As a result, a few changes occur in your hormonal levels. This change in hormonal levels can be linked to increased appetite.

But do not worry, this is just temporary, and shall soon subside; usually by the time you get your next period.

I hope you found my response helpful and informative. Do write back to me for any further clarifications, or you could rate my answers after closing this discussion and contact me in the future at: WWW.WWWW.WW
Best wishes.
Above answer was peer-reviewed by
 
Follow-up: Had sex, no ejaculation but took plan B. Having irregular bleeding. Is it due to side effect? 10 hours later
When should I expect my next period? Does the bleeding that I just had count as a period? It turned out to be a medium flow- with fresh blood. It lasted about a week- like a normal period would. But it wasn't as heavy as my typical periods are.
 
 
Answered by Dr. Shoaib Khan 2 hours later
Hello.

Yes, you can consider this to be your period. Your next period should come at the same time it usually does.

I hope this helps.

Take Care.
Above answer was peer-reviewed by
 
Follow-up: Had sex, no ejaculation but took plan B. Having irregular bleeding. Is it due to side effect? 8 hours later
In terms of birth control- do you know of what brands have low dose estrogen? I've Heard that lower dose means less side effects with bloating and potential weight gain. While I know some people don't gain weight, some do. What is the whole potential weight gain side effect with birth control? How much weight do people usually gain and can this be prevented?
 
 
Answered by Dr. Shoaib Khan 2 hours later
Hello.

Estring is a low dose slow release vaginal ring that has to be inserted, whereas, vagifem is a low dose estrogen cream that can be applied, these brands are available in the European and American markets.

The weight gain is usually due to the change in hormonal levels, which is quite common with higher doses, as you have been informed.

This can simply be avoided or rather controlled with a healthy lifestyle consisting of a healthy nutritious diet and regular exercise at least 5 days a week.

I hope this helps.

Take care and best wishes.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor